Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2017, 1:17 PM CST for St. Clair County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 1:17 PM CST (19:17 UTC)
- Expired
- Mar 9, 2017, 2:00 PM CST
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County St. Clair County, MO
The radar
The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 1:19 PM CST | HAIL 1.75 | Appleton City, MO | CORRECTED TO SHOW THE SIZE AND TIME AS ESTIMATED. |
| Mar 9, 1:25 PM CST | HAIL 0.88 | Appleton City, MO | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 11:10 AM CST | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927
WUUS53 KSGF 091917
SVRSGF
MOC185-092000-
/O.NEW.KSGF.SV.W.0061.170309T1917Z-170309T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
117 PM CST THU MAR 9 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northern St. Clair County in west central Missouri...
* Until 200 PM CST
* At 116 PM CST, a severe thunderstorm was located over Appleton
City, or 17 miles east of Butler, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Truman Lake... Appleton City...
Lowry City...
An additional Severe Thunderstorm Waring is also in effect for
southeastern St. Clair County for a storm east of Osceola and west
of Harper Missouri.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9351 3819 9350 3812 9370 3813 9405
3821 9405 3820 9356 3822 9357
TIME...MOT...LOC 1916Z 267DEG 25KT 3820 9402
HAIL...1.00IN
WIND...60MPH
$$
Wise1 follow-up statement
424
WWUS53 KSGF 091944
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
144 PM CST THU MAR 9 2017
MOC185-092000-
/O.CON.KSGF.SV.W.0061.000000T0000Z-170309T2000Z/
St. Clair MO-
144 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR NORTHEASTERN ST. CLAIR COUNTY...
At 144 PM CST, a severe thunderstorm was located near Lowry City, or
14 miles south of Clinton, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public. Golf ball size hail was reported in the
city of Appleton City Missouri with this storm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Truman Lake... Lowry City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9351 3819 9350 3812 9370 3813 9390
3821 9390 3820 9356 3822 9357
TIME...MOT...LOC 1944Z 256DEG 39KT 3817 9378
HAIL...1.50IN
WIND...60MPH
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 11:40 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 9, 11:40 AM CST, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1140 AM CST Thu Mar 9 2017 .SYNOPSIS... Issued at 1125 AM CST Thu Mar 9 2017 Low level moisture is increasing fairly quickly this morning with Td's jumping from 36 at 8am to 52 at 11am. This along with the frontal forcing along the lifting warm front, available shear, steep lapse rates and increasing instability will allow for the development of thunderstorms from now into this afternoon. There may be a brief break in the storm development as the current convection moves to the ENE this morning. Mesoscale models are developing additional convection early this afternoon across eastern Kansas and NE Oklahoma and moving into the Ozarks as we the into the afternoon hours. Main concern with the initial storms this morning will be large hail. Storms this afternoon will also have hail as a primary concern with strong winds as well. While not out of the question an isolated tornado is possible though changes are rather low at this time. && .SHORT TERM...(Today and tonight) Issued at 235 AM CST Thu Mar 9 2017 For today, will need to monitor the moisture increase ahead of the front as we will likely see temperatures rocket into the mid 70s during the afternoon. Raw model instability looks to be overdone given the poor initialization with respect to dewpoints. We have used readings closer to MOS guidance which does increase dewpoints back into the low to mid 50s ahead of the front later today. 0-6 bulk shear of 50-55kts by late afternoon early evening combined with even lowered CAPE values should be sufficient for some storms to produce large hail given the WBZ heights. Not overly impressed with 0-1km shear so not really seeing much of a tornado risk. SPC does have a 2% and 5% over the CWA for Tornado risk and will make a last minute decision on whether to keep this risk in the morning HWO product. The timing of the potential severe weather will be from mid to late afternoon into the early evening, with large hail the primary risk and a secondary thunderstorm wind risk. Drier air should quickly move in behind the front with little to no precipitation occurring after 03z. Clearing should take place overnight with lows dipping back down into the 30s for most locations. .LONG TERM...(Friday through Wednesday) Issued at 235 AM CST Thu Mar 9 2017 Ole man winter isn't through with us just yet. A strong upper speed max will begin to carve out a trough in the eastern U.S. on Friday with northwest flow setting up over our region. Another shortwave will push southeast out of the Rockies and into the central U.S. on Saturday. The main surface low should remain well to our south, but the shortwave will help to reinforce the colder air deeper into the area. It will also bring precipitation back to the forecast as moisture increases ahead of the shortwave. Eastern sections of the CWA will have the best chance at "measurable" wet snow with mainly rain to the southwest CWA and possibly some sleet mixed in with the rain/snow in between. Forecast soundings not showing a long lasting or real warm nose (2-3 deg C) and antecedent ground conditions too warm to concern ourselves with freezing rain at this time. Snow will probably have a hard time sticking to pavement as well with March sun angles and most of the snow during the day, as well as warm ground temperatures due to a very warm winter. That being said, we could get between 1-2 inches of snow in the grassy areas over the eastern Ozarks, however the overall impacts with the winter weather appear to be rather minimal at this point. Of more concern will be with temperatures on Saturday night, especially over the eastern Ozarks. Those with agricultural interests should begin preparing for a hard freeze with lows in the upper teens over the eastern Ozarks to the mid 20s in the southwest CWA. Another quick moving upper system will move into the area on Sunday night into Monday which could bring another round of light snow Sunday night, changing to rain during the day Monday. Much of the first part of the week will remain on the chilly side, but we should begin to recover for the later part of next work week with upper ridge building back into the area and temperatures returning back into the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1125 AM CST Thu Mar 9 2017 Flight conditions across the region will be VFR for the most part. SHowers and thunderstorms are expected to develop through this afternoon and into this evening. Where storms move over area terminal and airfield, visibilities and ceilings will fall to MVFR or briefly IFR, however, coverage and duration will be very limited and hard to pinpoint. Have used Vicinity wording to cover the quick moving nature or of the storms today. For late this evening and overnight conditions will be VFR with only scattered high clouds. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SYNOPSIS...Hatch SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Hatch
Hazardous weather outlook, Mar 9, 1:13 PM CST, 4 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 113 PM CST Thu Mar 9 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 113 PM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Elevated Fire weather risk. DISCUSSION... Moisture will continue to increase this afternoon across the area which will lead increasing instability ahead of a cold front. Thunderstorms will continue to develop and impact the Ozarks through this afternoon and early evening. Some of the storms could become strong to severe with large hail and damaging wind and an isolated tornado the main severe weather risks expected. Some elevated fire weather concerns will still be possible across portions of the eastern Ozarks today, however the increasing moisture will help to mitigate this as the afternoon progresses. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A colder, arctic air will move in behind the cold front on Friday, with a chance of snow late Friday night into Saturday. Some accumulating slushy wet snow will be possible across the eastern Ozarks. Another shot of light snow will come Sunday night into Monday morning. A hard freeze is then expected to take place Friday night for areas across central Missouri and the eastern Ozarks and then Saturday night across the area with some teens across the eastern Ozarks to mid 20s in the southwest corner of Missouri. Another hard freeze is expected on Monday night with lows from the low to mid 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, Mar 9, 12:08 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM HAIL NEVADA 37.84N 94.36W
03/09/2017 U0.75 INCH VERNON MO EMERGENCY MNGR
.
&&
MMTLocal storm report, Mar 9, 12:12 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL NEVADA 37.84N 94.36W
03/09/2017 M1.25 INCH VERNON MO EMERGENCY MNGR
.
&&
MMTLocal storm report, Mar 9, 12:22 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL 3 N NEVADA 37.89N 94.35W
03/09/2017 U1.75 INCH VERNON MO EMERGENCY MNGR
.
&&
MMTLocal storm report, Mar 9, 12:22 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO LOCATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL 1 N NEVADA 37.89N 94.35W
03/09/2017 U1.75 INCH VERNON MO EMERGENCY MNGR
&&
MMTLocal storm report, Mar 9, 12:27 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1227 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM HAIL WALKER 37.90N 94.22W
03/09/2017 U0.50 INCH VERNON MO EMERGENCY MNGR
PEA TO MARBLE SIZED (0.50 INCH) HAIL.
&&
MMTSpecial weather statement, Mar 9, 12:58 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
1258 PM CST THU MAR 9 2017
MOZ067-091945-
St. Clair MO-
1258 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR COUNTY UNTIL
145 PM CST...
At 1257 PM CST, Doppler radar was tracking a strong thunderstorm
over Appleton City, or 18 miles southwest of Clinton, moving east at
45 mph.
Penny to Nickel size hail will be possible with this storm.
Locations impacted include...
Truman Lake... Appleton City...
Lowry City... Johnson City...
A severe thunderstorm watch remains in effect until 700 PM CST for
central and west central Missouri.
LAT...LON 3821 9354 3821 9351 3820 9350 3811 9351
3809 9405 3821 9405 3820 9356 3822 9357
TIME...MOT...LOC 1857Z 249DEG 47KT 3817 9400
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 11:25 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 65 min |
| Mar 9, 12:17 PM CST | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 58 min |
| Mar 9, 12:58 PM CST | Special Weather Statement | SGF | St. Clair | 47 min |
| Mar 9, 1:07 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 68 min |
| Mar 9, 1:49 PM CST | Severe Thunderstorm Warning | SGF | Camden, Morgan | 56 min |
| Mar 9, 2:07 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 38 min |
| Mar 9, 2:26 PM CST | Freeze Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 70 hr |
| Mar 9, 2:37 PM CST | Special Weather Statement | SGF | Benton | 38 min |
| Mar 9, 2:39 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 66 min |
| Mar 9, 2:49 PM CST | Severe Thunderstorm Warning | SGF | Benton, Morgan | 41 min |
| Mar 9, 3:00 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 60 min |
| Mar 9, 3:15 PM CST | Severe Thunderstorm Warning | SGF | Benton | 45 min |
| Mar 9, 3:22 PM CST | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 38 min |
| Mar 9, 3:48 PM CST | Severe Thunderstorm Warning | SGF | Dent, Laclede, Phelps, Pulaski, Texas | 57 min |
| Mar 9, 3:50 PM CST | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan | 55 min |
| Mar 9, 4:12 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk | 48 min |
| Mar 9, 4:15 PM CST | Severe Thunderstorm Warning | SGF | Barton | 60 min |
| Mar 9, 4:17 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 43 min |
| Mar 9, 4:21 PM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Shannon, Texas | 54 min |
| Mar 9, 4:31 PM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 59 min |
| Mar 9, 4:43 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Greene, Laclede, Webster | 47 min |
| Mar 9, 4:46 PM CST | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence | 59 min |
| Mar 9, 4:50 PM CST | Severe Thunderstorm Warning | SGF | Wright | 20 min |
| Mar 9, 4:59 PM CST | Severe Thunderstorm Warning | SGF | Texas | 61 min |
| Mar 9, 5:12 PM CST | Severe Thunderstorm Warning | SGF | Shannon | 48 min |
| Mar 9, 5:24 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 66 min |
| Mar 9, 5:26 PM CST | Severe Thunderstorm Warning | SGF | Webster, Wright | 47 min |
| Mar 9, 5:34 PM CST | Tornado Warning | SGF | Lawrence | 41 min |
| Mar 9, 5:39 PM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 66 min |
| Mar 9, 5:44 PM CST | Severe Thunderstorm Warning | SGF | Douglas | 61 min |
| Mar 9, 5:49 PM CST | Severe Thunderstorm Warning | SGF | Howell, Shannon | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.